Updated: Mar 6
(And maybe even a couple of tidbits you didn't realize you wanted to know!)
I know, I know. There's plenty out there already written about metformin... But it unfortunately almost always comes with a side of diet culture, so here are some straight facts about everyone's favorite diabetes medication from a fat-positive, non-diet perspective.
Important notes before you read!
As a Diabetes Care and Education Specialist (CDCES -- formerly known as CDE, or Certified Diabetes Educator), I don’t just address food and nutrition. Managing diabetes in a sustainable way almost always requires medications, so one of my main jobs is to really understand all there is to know about medications for diabetes in order to best support my patients.
Also, I am not paid by the pharmaceutical industry in any way (don't @ me!). I’m writing this because I have heard too many horror stories of people not receiving accurate information about taking metformin. (And just because the pharmaceutical industry is bullshit doesn’t mean there isn’t some benefit to the incredible research and outcomes being done there.)
Last but not least, this information is not intended to be a substitute for medical care. If you have questions about metformin or any other diabetes-related medication or concern, please consult with your health care provider or seek other professional medical treatment. Never disregard professional medical advice or delay in seeking it because of something that you have read in this guide or any linked materials.
How to start and take Metformin to minimize side-effects
If there’s anything you’ve heard about metformin, it’s probably something about the side-effects. It’s true, metformin can result in some, errr, shall we say unpleasant side-effects for some people. Gas, bloating, nausea, and diarrhea are the most common. The good news is that there are many things you can do when taking metformin to minimize or even avoid these side-effects altogether.
First and foremost, make sure you're eating enough! If you have a sensitive gut, consistency and adequacy with food are key. In general, making sure you're having 3 meals plus 1-3 snacks every day, around the same time each day, is a good place to start.
Start low and increase slowly. Start at 500mg once per day. After a week of minimal to no side effects, increase to 500mg twice per day. If after a week the side effects have gotten better, but you still have some lingering discomfort or loose stools, wait another week to increase to 500mg twice per day. Continue to gradually increase as you’re able according to your medical provider’s instructions.
Take metformin with a full meal. Better yet, take right at the end of the full meal, or even in the middle. Imagine the medicine sitting on top of or in the middle of the food in your stomach - the more it’s surrounded by food like a big ol’ hug, the less likely you are to experience side-effects.
Take your very first dose with the largest meal of the day (ie try it with dinner instead of breakfast).
Side effects usually get better over time. If you experience some stomach/digestive distress the first day or two, don’t give up! Give it at least 5 days, if you can. A week is even better.
Start on a weekend and clear your calendar, if possible. It can be helpful to start on a day you’ll be at home so you can get to the bathroom quickly if needed. Remember not to fret, because the side effects get better for most people after a few days! Increased stress or anxiety about how your body is reacting will only make those symptoms worse; do what you can to care for your nervous system by engaging in practices of self-compassion and weight-neutral self-care that you know to be grounding and supportive for you.
Be as consistent as possible with taking your current dose. If you miss a dose, it's not the end of the world, but taking it as regularly as possible will help minimize ongoing side-effects. If you find yourself stopping and starting metformin because you're noticing gas/bloating/diarrhea, you're more likely to continue having gas/bloating diarrhea. Try to power through the first week or two and it should get better!
Try the extended-release (ER/XR) version. If you have a sensitive tummy to begin with, ask your medical provider to start with the extended-release version if you can (some insurances require you to try the regular first). If you’ve tried 500mg of the regular version for 5+ days and your digestive symptoms haven’t improved, contact your medical provider to ask about switching to the extended-release version.
Make sure you get to your therapeutic dose.
The therapeutic dose of a medication is the amount needed for the body to get the most benefits from it. It varies for each body since all bodies are so uniquely different!
To get the greatest benefit of metformin, the body often needs 2,000 mg (milligrams) per day. If you get to 1,000 mg per day and your blood sugars aren’t yet where you and your diabetes team want them to be, you’ll likely continue to gradually increase your dose until you get to 2,000 mg per day.
If you get to 1,000 mg or so and your blood sugars are at goal, you don’t necessarily need to increase to 2,000 mg per day. But, remember that diabetes is a progressive condition, so it’s normal for people to need to increase their dose and/or add a secondary medication later on.
It takes a while to see changes in your blood sugar
Unlike insulin, which usually starts to drop your blood sugar in a few hours or days, metformin takes longer to start having an effect on blood sugar. Give it a couple of weeks or months to see a change. Your A1c should decrease by 0.5% to 1.5% within three months of getting to the therapeutic dose.
The “faux low”
Another side effect some people experience is the “faux low.” This is where you have the symptoms of low blood sugar (nausea, light-headed, extreme hunger, shaky, sweaty, or anxious) without it going too low. It can happen if your blood sugars have been hanging out much higher (say, 200 or more), and metformin or other changes you’ve made starts to drop them more than usual.
A “faux low” isn’t necessarily dangerous, but it’s certainly unpleasant! They should go away after a few weeks of taking metformin. If they don’t, it could be a sign that you aren’t nourishing yourself well enough.
Metformin is not a medication that can cause hypoglycemia, or low blood sugar, on its own, which is defined as a blood sugar less than 70 mg/dl.
If you do experience any symptoms of low blood sugar, check your blood sugar if possible. If it’s less than 70 mg/dl, treat using the “rule of 15s.” If it’s not possible to check your blood sugar, drink some water, take a rest, and eat a snack.
Even more fun facts about metformin!
Metformin has been around since the 1950s, so we have loads of data showing that it is safe long-term.
More and more studies are emerging about how metformin might decrease the risk of colon cancer, Alzheimer’s, dementia, and cognitive impairment. More studies are needed, of course, but it’s something to be aware of.
Some studies have shown that people taking metformin for long periods of time (say, more than 5 years) are at greater risk of vitamin B12 deficiency. Ask your medical team about having your vitamin B12 checked periodically, especially if you have anemia or any tingling in your hands or feet.
What about you?
Have you taken metformin? Do you have questions about metformin? Or if you’ve taken metformin with success, what advice do you have for others?